Alert archive / Hawaii / Winter Storm Warnings in 2011
Winter Storm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Jan 18, 2011, 11:00 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2011, 11:00 PM HST (09:00 UTC)
- Expired
- Jan 19, 2011, 3:42 PM HST
- In force
- 17 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
958 WWHW40 PHFO 190900 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1100 PM HST TUE JAN 18 2011 ...WINTER STORM WARNING FOR SUMMITS AND UPPER SLOPES OF HALEAKALA MAUNA KEA AND MAUNA LOA... .A COLD LOW ALOFT WILL PASS OVER THE BIG ISLAND AND MAUI TONIGHT AND WEDNESDAY...BRINGING THE THREAT OF WINTRY WEATHER TO ELEVATIONS ABOVE 9000 FEET. HIZ028-192200- /O.UPG.PHFO.WS.A.0002.110119T1600Z-110120T0400Z/ /O.NEW.PHFO.WS.W.0002.110119T0900Z-110120T0400Z/ BIG ISLAND SUMMITS- INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 1100 PM HST TUE JAN 18 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER STORM WARNING...FOR A WINTRY MIX OF PRECIPITATION...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. THE PRIMARY THREAT OVER THE BIG ISLAND SUMMITS WILL BE FREEZING RAIN AND ICING...ALTHOUGH SOME SNOW COULD FALL AS WELL. THIS WINTRY MIX OF PRECIPITATION IS EXPECTED TO BEGIN A LITTLE BEFORE SUNRISE WEDNESDAY...WITH THE THREAT PERSISTING FOR MOST OF THE DAY WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF FREEZING RAIN... SLEET...SNOW AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ HIZ022-192200- /O.NEW.PHFO.WS.W.0002.110119T0900Z-110120T0400Z/ HALEAKALA SUMMIT- INCLUDING...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 1100 PM HST TUE JAN 18 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER STORM WARNING FOR A WINTRY MIX OF PRECIPITATION...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. THE PRIMARY THREAT OVER THE UPPER ELEVATIONS OF HALEAKALA WILL BE FREEZING RAIN AND ICING...WHICH WILL MAKE TRAVEL TO THE SUMMIT OF HALEAKALA VERY DANGEROUS. THIS WINTRY MIX OF PRECIPITATION IS EXPECTED TO START IN THE EARLY MORNING HOURS WEDNESDAY...AND CONTINUE THROUGH MOST OF THE DAY WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF FREEZING RAIN... SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ BIRCHARD
2 follow-up statements
459 WWHW40 PHFO 191334 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 AM HST WED JAN 19 2011 ...WINTER STORM WARNING FOR SUMMITS AND UPPER SLOPES OF HALEAKALA MAUNA KEA AND MAUNA LOA... .A COLD LOW ALOFT WILL PASS OVER THE BIG ISLAND AND MAUI TODAY... BRINGING WINTRY WEATHER TO ELEVATIONS ABOVE 9000 FEET. HIZ022-028-200245- /O.CON.PHFO.WS.W.0002.000000T0000Z-110120T0400Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- INCLUDING...HALEAKALA NATIONAL PARK ABOVE 6000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 334 AM HST WED JAN 19 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. THIS MORNING...THE PRIMARY THREAT OVER THE UPPER ELEVATIONS OF HALEAKALA...MAUNA KEA AND MAUNA LOW WILL BE FREEZING RAIN AND ICING...WHICH WILL MAKE TRAVEL TO THE SUMMITS VERY DANGEROUS. SIGNIFICANT SNOWFALL IS ALSO EXPECTED BY THIS AFTERNOON...ESPECIALLY OVER THE BIG ISLAND SUMMITS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF FREEZING RAIN...SNOW...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ BIRCHARD
968 WWHW40 PHFO 200142 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 342 PM HST WED JAN 19 2011 ...WINTER STORM WARNING FOR HALEAKALA...MAUNA LOA AND MAUNA KEA IS CANCELLED... HIZ022-028-200245- /O.CAN.PHFO.WS.W.0002.000000T0000Z-110120T0400Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- INCLUDING...HALEAKALA NATIONAL PARK ABOVE 6000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 342 PM HST WED JAN 19 2011 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER STORM WARNING. SNOW FLURRIES ARE STILL POSSIBLE OVER THE SUMMITS OF MAUNA LOA AND MAUNA KEA...BUT SIGNIFICANT SNOW ACCUMULATION IS NOT LIKELY. THE SUMMIT OF MOUNT HALEAKALA IS CLEARING OUT...AND RAIN OR SNOW IS NOT EXPECTED THERE. $$ CRAIG
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Jan 18, 10:22 PM HST, 38 minutes earlier.
Area forecast discussion, Jan 18, 10:22 PM HST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1022 PM HST TUE JAN 18 2011 .UPDATE... LIGHT RAIN IS NOW REACHING THE GROUND OVER PORTIONS OF OAHU AND ADJACENT WATERS...FROM THE PERSISTENT MID AND HIGH LEVEL CLOUD DECK. UPDATED THE FORECAST FOR TONIGHT TO INCLUDE LIGHT RAIN... MAINLY ALONG A NNE-SSW BAND CENTERED OVER OAHU AND PORTIONS OF MAUI COUNTY. && .SYNOPSIS... AN UPPER LEVEL LOW WILL MOVE SOUTH OVER THE ISLAND CHAIN TONIGHT AND WEDNESDAY...BRINGING A THREAT OF HEAVY SHOWERS AND A CHANCE OF THUNDERSTORMS...MAINLY FOR MAUI COUNTY AND THE BIG ISLAND. TRADE WINDS WILL RETURN THURSDAY...AND LAST INTO EARLY NEXT WEEK. A LARGE WEST NORTHWEST SWELL WILL BUILD ON WEDNESDAY...PEAK AT WARNING LEVELS THURSDAY...AND LAST INTO THE WEEKEND. && .DISCUSSION... AN UPPER LEVEL LOW CURRENTLY CENTERED ABOUT 250 MILES N OF HILO WILL MOVE SSW AND GRADUALLY WEAKEN OVER THE NEXT COUPLE OF DAYS...WITH THE CORE OF THE LOW EXPECTED TO PASS OVER MAUI COUNTY ON WEDNESDAY. THE LOW WILL BRING IT/S DESTABILIZING COLD POOL OVER THE ISLANDS... AND IS ALREADY MAKING IT/S EFFECTS FELT OVER WINDWARD BIG ISLAND...WHERE THUNDERSTORMS ARE BEING REPORTED...EVEN THOUGH THE HIGHEST CLOUD TOPS ARE NEAR 25 THOUSAND FEET. WITH LIGHT WINDS...NOT MUCH IN THE WAY OF A SURFACE TRIGGER IS EXPECTED OVERNIGHT...SO FORECASTS WERE UPDATED TO KEEP MOST AREAS DRY AND CLOUDY TONIGHT. BEST CHANCE FOR HEAVY SHOWERS AND THUNDERSTORMS OVERNIGHT APPEARS TO BE ALONG THE WINDWARD COAST AND ADJACENT NEAR SHORE WATERS OF THE BIG ISLAND. ON WEDNESDAY...DAYTIME HEATING AND CONVERGENCE OF SEA BREEZES OVER THE ISLANDS SEEMS LIKE THE MOST LIKELY TRIGGER FOR HEAVY SHOWERS AND THUNDERSTORMS...AS THE PRESENCE OF THE LOW ALOFT WILL KEEP SURFACE WINDS LIGHT AND FROM VARIABLE DIRECTIONS...ASIDE FOR THE POSSIBILITY OF GUSTY WINDS ASSOCIATED WITH CONVECTION. THE LOW ALOFT IS ALSO FORECAST TO SHARPEN A SURFACE TROUGH OVER WATERS EAST OF THE ISLANDS ON WEDNESDAY. THIS TROUGH WILL PASS OVER THE ISLANDS AND WEAKEN WEDNESDAY NIGHT AND THURSDAY...AND AS IT PASSES...TRADES WILL INCREASE WITH A BRIEF SURGE IN WINDWARD SHOWERS EXPECTED. A STABLE ATMOSPHERE WILL RETURN BY FRIDAY WITH THE UPPER LOW WELL TO OUR SW AND UPPER RIDGING BUILDING TO OUR N. A SURFACE RIDGE EXTENDING SW FROM A HIGH OFF THE CALIFORNIA COAST WILL BRING TRADE WINDS TO THE STATE INTO THE WEEKEND. MODERATE TRADE WINDS LOOK TO BE PRETTY DRY ON SATURDAY. THE W PACIFIC JET STREAM WILL SHIFT S EARLY NEXT WEEK...SENDING A WEAKENING FRONT TO NEAR KAUAI ON MONDAY...WHICH IS EXPECTED TO WEAKEN AND DISPLACE THE SUBTROPICAL RIDGE CLOSER TO THE ISLANDS...CAUSING A DECREASE IN THE TRADES ON SUNDAY AND MONDAY. RAINFALL LOOKS TO BE MINIMAL UNTIL THE WEAK FRONT BRINGS INCREASED WINDWARD SHOWERS TO KAUAI LATE MONDAY. && .MARINE... LATEST OBSERVATIONS FROM BUOY 51101 NW OF KAUAI SHOW DECLINING SWELL HEIGHT AND PERIOD...ASSOCIATED WITH THE LAST VESTIGES OF THE LARGE WNW SWELL THAT PEAKED A COUPLE OF DAYS AGO. LONG-PERIOD FORERUNNERS ASSOCIATED WITH A NEW...GIANT WNW SWELL ARE EXPECTED TO START MOVING UNDER THE BUOY LATER TONIGHT...AND THE 8 PM OBSERVATION SHOWED THE FIRST INDICATIONS OF MINIMAL ENERGY IN THE 24 SECOND PERIOD BAND. THESE LONG-PERIOD FORERUNNERS WILL ARRIVE IN THE ISLANDS ON WEDNESDAY...WITH THE SWELL GETTING PROGRESSIVELY LARGER THROUGH THE DAY. A HIGH SURF WARNING HAS BEEN ISSUED IN ANTICIPATION OF THIS SWELL/S ARRIVAL DURING THE DAY WEDNESDAY...AND IT/S EVENTUAL PEAK ON THURSDAY...WITH A LATER ARRIVAL TIME FOR THE BIG ISLAND. THE SOURCE LOW IS NEARLY STATIONARY...AND THE FETCH EXPANSIVE...SO SURF WILL REMAIN ELEVATED FOR SEVERAL DAYS. THE RESULTING SWELL WILL PRODUCE WARNING LEVEL SURF STARTING WEDNESDAY AFTERNOON ON KAUAI...AND SPREADING DOWN THE ISLAND CHAIN WEDNESDAY NIGHT AND THURSDAY. THE SURF DISCUSSION /SRDHFO/ WAS UPDATED EARLIER TODAY... AND CONTAINS ADDITIONAL INSIGHT INTO THE SWELL...AS WELL AS PROVIDING SOME HISTORICAL CONTEXT. DUE TO THE BUILDING SWELL...COMBINED SEAS WILL INCREASE ABOVE THE THRESHOLD FOR THE ISSUANCE OF A SMALL CRAFT ADVISORY /SCA/ WEDNESDAY AND WEDNESDAY NIGHT...AND THAT WILL BE INCLUDED WITH THE WEDNESDAY/S EARLY MORNING COASTAL WATERS FORECAST. A MARINE WEATHER STATEMENT WILL ALSO BE ISSUED AT THAT TIME AS WELL...HIGHLIGHTING THE THREAT OF STRONG CURRENTS AND WAVES BREAKING IN HARBOR ENTRANCES THAT ARE EXPOSED TO THE POWERFUL WNW SWELL. && .AVIATION... THE LOW ALOFT IS RESPONSIBLE FOR DEEP LAYER TURBULENCE NEAR THE ISLANDS...WITH THE ASSOCIATED MID AND HIGH LEVEL DECK ALSO RESULTING IN LIGHT RIME ICING OVER THE ISLANDS. THESE HAZARDS TO AVIATION ARE EXPECTED TO CONTINUE THROUGH WEDNESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY AFTERNOON FOR THE BIG ISLAND AND MAUI. WINTER STORM WATCH FROM 6 AM WEDNESDAY THROUGH WEDNESDAY AFTERNOON FOR THE BIG ISLAND SUMMITS. HIGH SURF ADVISORY UNTIL 6 AM WEDNESDAY FOR THE WEST FACING SHORES OF THE BIG ISLAND. HIGH SURF WARNING STARTING WEDNESDAY AFTERNOON FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU...NORTH FACING SHORES OF MOLOKAI AND MAUI. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 3:17 PM HST | High Surf Warning | HFO | Hawaii, Honolulu, Kauai, Kalawao | 4 days |
| Jan 19, 3:35 AM HST | Small Craft Advisory | HFO | 6 days |
Nearby
Winter Storm Warnings in Hawaii, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.